Prednisolone is overrepresented in incident reports to PDL for a variety of reasons. Errors often occur when the 5 mg and 25 mg strengths are mixed up, which can result in under treatment or overdose.
The dose printed on labels can also be involved in the error. For example,
Prednisolone 25 mg daily for 3 days has been labelled as Prednisolone 25 mg three times daily for 3 days.
High dose prednisolone intended only as a short course has been dispensed long term. This has resulted in numerous adverse effects such as osteoporosis, Cushing’s syndrome, weight gain and interference with sleep.
Prednisolone mixture 5 mg/mL is often implicated in error due to confusion between mg and mL. Predmix and Redipred 5 mg/mL are overdosed when a pharmacist directs an order for a 5 mg dose as 5 mL which results in a fivefold overdose of 25 mg.
Although we are taught as pharmacy students that methotrexate should be dosed once weekly, daily dosing with dire consequences has occurred due to a variety of reasons.
Methotrexate dispensed for a consumer at the same time as another drug having daily dosing can cause this to occur. If the labels are transposed, this can lead to a consumer inadvertently taking methotrexate daily.
Likewise, DAAs may be packed with daily dosing of methotrexate in error. The checking pharmacist may miss this error resulting in the pack being provided to a vulnerable consumer. To complicate the checking of DAAs filled by others, folic acid is often included which looks remarkably like the yellow methotrexate tablets. This is one of the reasons that PDL recommends that methotrexate is packed in a separate pack.
As methotrexate is a cytotoxic, gloves should be worn when packing and pregnant women should be excluded from the process. The folder or cover used to pack the methotrexate should be of a different colour to regular medicines and include cautionary labels 20 and 21.
CARBAMAZEPINE AND CARBIMAZOLE
These two drugs with sound-alike generic names have been involved in numerous dispensing errors. The clinical implications when the error is made can be severe as hypothyroidism may result if a consumer with normal thyroid function receives carbimazole in error.
The opposite scenario is also problematic as a patient who has a hyperthyroid condition such as Graves’ disease will miss the benefits of carbimazole and may suffer the adverse effects of high thyroid activity.
Likewise, a consumer being treated with carbamazepine for seizure control or mood stabilisation will be missing the benefit of this drug if an anti-thyroid drug is given by mistake.
One way to prevent this error from occurring is to take note of the strength of the drug written on the prescription. Carbimazole is only available in one strength of 5 mg while carbamazepine comes in strengths of 100, 200 and 400 mg with controlled release forms also available. Circle the strength on the prescription and this error should not occur.
ATROPINE EYE DROPS 0.01%
Low strength atropine eye drops are often prescribed by eye specialists or optometrists to correct myopia (near sightedness) in children and teenagers up to about 16yo.
These drops are not commercially available and must be prepared by a compounding pharmacy with the ability to produce a sterile product.
The problem occurs when a consumer presents the prescription to their regular pharmacy where atropine 1% (Atropt) is dispensed. The resultant extreme dilation of the pupil and sensitivity to light often results in an angry parent who may seek recompense for extra medical costs and possibly lost wages caused by caring for the affected child.
The most obvious problem with incidents involving the provision of methadone in an opioid replacement programme is overdose.
Overdose typically occurs when a required dose in mg is given in the same dose as mL (methadone 15 mg required but is given as methadone syrup 5 mg/mL of 15 mL which is 75 mg).
Dosing errors often occur in busy periods where consumers are not properly identified and are given the dose of another client. Takeaway doses can be provided to the wrong client and some clients have also been dosed twice on the same day due to a failure to keep records up to date or due to poor systems.
Once an error involving overdose of methadone in the pharmacy is identified, the safety of the client is paramount.
Medical attention is usually necessary, and the prescriber should always be contacted for instructions on the dose to be given on the next presentation of the client. Up to date records of client’s phone number and address are critical in reaching an overdosed person in an emergency.
Several errors have been reported to PDL where an order for Sifrol 0.375 mg is dispensed as Sifrol 3.75 mg. This drug is used to treat Parkinson’s disease and restless legs syndrome.
A consumer who has taken the 3.75 mg form in error should not be suddenly recommenced on the correct 0. 375 mg form without advice from the prescriber as dosage increase or decrease should be gradual.
- Hydroxychloroquine and hydrochlorothiazide and hydralazine
- Dexamethasone 0.5 mg and 4mg
For immediate advice and incident support, call PDL on 1300 854 838 to speak with one of our Professional Officers. We are here to support our pharmacist members 24/7, Australia-wide.